Alert archive / Arizona / Dust Storm Advisories in 2021
Dust Storm Advisory 28, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm advisory at Jul 30, 2021, 5:04 PM MST for Yuma County, Arizona; Imperial County, California. It was in force for 41 min.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2021, 5:04 PM MST (00:04 UTC)
- Expired
- Jul 30, 2021, 5:45 PM MST
- In force
- 41 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Yuma County, AZ, Imperial County, CA
The radar
The Yuma radar (KYUX), 46 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2564 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm advisory went out at Jul 30, 2:32 PM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 30, 2:32 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
232 PM MST Fri Jul 30 2021
&&
.SYNOPSIS...
Shower and thunderstorm chances will continue through at least
Saturday with the main storm threats being strong winds and locally
heavy rainfall. Drier air moving into the region beginning Sunday
will quickly diminish rain chances with chances mainly shifting over
the high terrain Sunday into early next week. An extended dry period
looks likely for most of next week which will also allow for warming
temperatures, and most likely reaching a few degrees above normal by
the middle of next week.
&&
.DISCUSSION...
Much of the region continues to fall under deep southeasterly flow
with the upper level inverted trough now positioned across Sonora
Mexico into southern portions of our region. Fairly deep moisture
has overspread much of SW AZ and SE CA this afternoon. Broad
ascent from difluent flow aloft remains in place over much of
Arizona, but with the inverted trough weakening and shearing out
today it will play less of a role than yesterday. However,
vertical ascent fields will remain stronger across southern
California into western Arizona supported by a south to north
oriented upper level jet positioned along the West Coast to just
west of Baja.
Latest HREF and HRRR output is focusing storms development across
the high terrain north and east of Phoenix and across Pima Pinal
Counties, out ahead of the remains of an MCV which is now moving
into SE AZ. They are also showing current storm development over
the Baja CA coastal ranges, with outflows from these storms
helping to develop more storms over Imperial and eventually
across Riverside County. The moist southeasterly low-level flow
likely will also favor convective development/heavier rainfall
totals along southeast-facing slopes of mountain ranges across SE
CA, including Joshua Tree NP this afternoon/evening. Thus, the
Flash Flood Watch that was earlier issued for parts of SE CA/SW AZ
has been expanded to include Joshua Tree NP. Moisture levels and
instability will likely be maximized this afternoon across the
Lower CO River Valley, where the HREF depicts fairly widespread
storms possible late this afternoon into early this evening. Yuma
forecast soundings also show a mostly uncapped profile and over
1500 J/KG of CAPE, so a few strong to severe storms will be
possible, on top of the heavy rainfall and flash flood threat. For
south- central Arizona into the high terrain east of Phoenix,
isolated to scattered storm activity will be likely, but drier air
working westward out of New Mexico should decrease instability
and likely storm limit coverage.
For Saturday, flow aloft shifts out of the south with the deeper
moisture shifting back across all of southern Arizona. HREF shows
higher MUCAPEs across south-central Arizona for Saturday afternoon
as moisture increases, but more limited storm activity due to a
southerly steering flow and likely weak subsidence aloft. The threat
for more widespread storms is definitely still there for Saturday,
but the latest guidance seems to be backing off on coverage. There
is also indications of storm development again Saturday afternoon
across Joshua Tree NP as a weak shortwave rotates northward across
the region ahead of an upper-level trof that is sitting off the
southern CA coast. Flow aloft should then shift out of the
southwest Saturday night into Sunday in response to the
afomentioned trough that will be moving northward across southern
California resulting in considerable drying to begin. The drying
on Sunday should mostly limit storm potential to the high terrain
north and east of Phoenix with even less potential into early next
week as PWATs likely lower to between 1.00-1.25". Temperatures
will also warm up Sunday through the first half of next week with
the subtropical high rebuilding over Arizona and likely persisting
for several days. NBM high temperatures are shown to warm to
110-113 degrees over the western deserts to 106-108 degrees across
the south- central Arizona deserts. The upper end of guidance
shows some potential for excessive heat, but so far the
probabilities for those temperatures remain fairly low.
&&
.AVIATION...Updated at 1710Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds may be somewhat variable this afternoon with extended periods
of light cross runway winds likely. Isolated thunderstorms may
approach and enter the Phoenix metro around and after 23Z per HREF
members. Confidence is low that a storm will directly impact any
terminal with higher probabilities (50-70%) of south to southeast
outflow boundaries. Model guidance suggests limited wind gusts 20-
30kt from any storms. Overall confidence is low regarding timing and
location of any specific feature.
While storms should lessen in coverage overnight, outflow and deep
moisture may support a few isolated overnight showers. Chances are
less than 30%, but could create odd wind shifts and isolated
lightning strikes. Regardless, cigs should remain above 8K ft; and
outside of thunderstorms, light east winds should resume later
tonight and Saturday morning.
Southeast California/Southwest Arizona including KIPL and KBLH:
Showers continue to progress into western Arizona this morning
nearing KBLH incurring east winds and increasing cigs. Showers will
continue to develop through SW AZ/SE Ca through the afternoon though
extensive cloud cover may limit thunderstorm potential. Regardless,
HREF members show better than a 30% of storms with the chances
potentially higher at KIPL. Have kept mention of greater
thunderstorm impacts in this TAF package, though trends may allow
removal in future updates. Thicker mid/high clouds may persist
through the overnight and Saturday morning as SE winds resume
following variability created by nearby thunderstorms.
&&
.FIRE WEATHER...
Monday through Friday:
Drier air spreading across the region is expected to greatly
reduce for showers and storms with only isolated storms possible
across eastern Arizona. A warming trend is expected through early
next week with slightly above normal temperatures expected by the
middle/end of next week. Minimum afternoon humidity values will
range from 20-30% on Monday before falling to 15-25% by Tuesday.
Overnight recovery will be mostly good to excellent in a 40-80%
range through Monday before lowering to 25-60% later in the
period. Apart from thunderstorms, winds will favor typical daily
upslope/drainage patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ530>533-535-536-
538-539-559.
CA...Flash Flood Watch through late tonight for CAZ560-561-568>570.
&&
DISCUSSION...Percha/Kuhlman
AVIATION...18
FIRE WEATHER...Percha/KuhlmanIn the hours before
Special weather statement, Jul 30, 2:59 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
259 PM PDT Fri Jul 30 2021
CAZ562-566-567-302230-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
259 PM PDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY
UNTIL 330 PM PDT...
At 258 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mountain Spring, or 7 miles east of I-8 Between Boulevard And
Imperial County Line, moving west at 10 mph. Additional
thunderstorms in northern Mexico may send strong gusty outflow winds
toward the north.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Plaster City, Ocotillo, Dixieland and Coyote Wells.
This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
30.
CA Route 98 between mile markers 1 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3282 11609 3279 11569 3265 11568 3264 11570
3262 11602 3262 11610 3279 11611
TIME...MOT...LOC 2158Z 095DEG 7KT 3264 11607
INSSpecial weather statement, Jul 30, 3:45 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
345 PM PDT Fri Jul 30 2021
CAZ560-302315-
Joshua Tree NP West CA-
345 PM PDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 415 PM PDT...
At 344 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Joshua Tree, or 12 miles southwest of Twentynine
Palms, moving northwest at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Key View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3408 11635 3408 11627 3412 11626 3412 11606
3408 11603 3407 11599 3379 11607 3392 11620
3392 11629 3396 11642
TIME...MOT...LOC 2244Z 115DEG 7KT 3400 11620
INSSpecial weather statement, Jul 30, 4:20 PM MST, 44 minutes before
Special Weather Statement National Weather Service Phoenix AZ 420 PM PDT Fri Jul 30 2021 CAZ564-565-302345- Chuckwalla Mountains CA-Imperial County Southeast CA- 420 PM PDT Fri Jul 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IMPERIAL COUNTY UNTIL 445 PM PDT... At 419 PM PDT, Doppler radar was tracking a strong thunderstorm 22 miles northeast of Holtville, or 24 miles east of Brawley, moving northwest at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Glamis. This includes CA Route 78 between mile markers 29 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3310 11498 3294 11505 3297 11528 3316 11516 TIME...MOT...LOC 2319Z 113DEG 6KT 3305 11512 INS
Special weather statement, Jul 30, 4:37 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
437 PM PDT Fri Jul 30 2021
CAZ560-561-568-310000-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
437 PM PDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 500 PM
PDT...
At 437 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Cottonwood Visitor Center, or 13 miles northeast of
Coachella, moving west at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of Riverside County.
This includes CA Interstate 10 between mile markers 74 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3401 11608 3386 11578 3364 11588 3366 11595
3373 11594 3374 11600 3384 11613 3386 11614
TIME...MOT...LOC 2337Z 109DEG 8KT 3380 11597
INSSpecial weather statement, Jul 30, 4:43 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
443 PM MST Fri Jul 30 2021
AZZ532-310015-
Yuma AZ-
443 PM MST Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
515 PM MST...
At 442 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Somerton, moving northwest at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Yuma, Somerton, Gadsden and San Luis.
This includes AZ Route 195 between mile markers 5 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3250 11481 3269 11474 3269 11473 3254 11444
3240 11452
TIME...MOT...LOC 2342Z 120DEG 8KT 3251 11458
INSSpecial weather statement, Jul 30, 4:48 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
448 PM MST Fri Jul 30 2021
AZZ532-CAZ564-565-567-310015-
Yuma AZ-Chuckwalla Mountains CA-Imperial County Southeast CA-
Imperial Valley CA-
448 PM MST Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA AND CENTRAL IMPERIAL
COUNTIES UNTIL 515 PM MST/515 PM PDT/...
At 448 PM MST/448 PM PDT/, Doppler radar was tracking a strong
thunderstorm 21 miles northeast of Holtville, or 24 miles east of
Brawley. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Andrade and Glamis.
This includes the following highways...
CA Interstate 8 between mile markers 82 and 92.
CA Route 78 between mile markers 21 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3272 11472 3286 11539 3319 11546 3317 11508
3290 11466 3271 11470
TIME...MOT...LOC 2348Z 116DEG 2KT 3304 11512
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:29 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 46 min |
| Jul 30, 5:39 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 30, 5:44 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Jul 30, 5:59 PM MST | Dust Storm Warning | PSR | Yuma | 45 min |
| Jul 30, 6:06 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Jul 30, 6:51 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 38 min |
| Jul 30, 7:06 PM MST | Special Weather Statement | PSR | Pinal | 24 min |
| Jul 30, 7:25 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Jul 30, 7:32 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 30, 7:51 PM MST | Special Weather Statement | PSR | Yuma | 69 min |
| Jul 30, 8:02 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 30, 8:29 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 72 min |
| Jul 30, 8:44 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 61 min |
| Jul 30, 9:17 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Jul 30, 9:40 PM MST | Special Weather Statement | PSR | Maricopa | 65 min |
| Jul 30, 10:24 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 43 min |
| Jul 30, 10:37 PM MST | Special Weather Statement | PSR | Maricopa | 23 min |
| Jul 30, 10:45 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 30, 11:54 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Jul 31, 12:37 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 31, 1:34 AM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Jul 31, 1:58 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Jul 31, 3:39 AM MST | Areal Flood Advisory | PSR | La Paz | 4 hr |
| Jul 31, 2:23 PM MST | Special Weather Statement | PSR | La Paz | 37 min |
| Jul 31, 3:03 PM MST | Special Weather Statement | PSR | Gila | 27 min |
| Jul 31, 3:18 PM MST | Special Weather Statement | PSR | La Paz | 27 min |
| Jul 31, 3:31 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 31, 3:44 PM MST | Special Weather Statement | PSR | La Paz | 31 min |
| Jul 31, 3:55 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 30, 5:18 PM MST | Special Weather Statement | PSR | Imperial | 72 min |
| Jul 30, 5:20 PM MST | Special Weather Statement | PSR | Riverside | 70 min |
| Jul 30, 5:24 PM MST | Flash Flood Warning | PSR | Riverside | 4 hr |
| Jul 30, 5:33 PM MST | Flash Flood Warning | PSR | Imperial | 4 hr |
| Jul 30, 5:52 PM MST | Flash Flood Warning | PSR | Riverside | 4 hr |
| Jul 30, 6:11 PM MST | Severe Thunderstorm Warning | PSR | Riverside | 79 min |
| Jul 30, 6:31 PM MST | Special Weather Statement | PSR | Imperial | 74 min |
| Jul 30, 6:49 PM MST | Flash Flood Warning | PSR | Imperial, Riverside | 4 hr |
| Jul 31, 2:32 PM MST | Special Weather Statement | PSR | Riverside | 28 min |
| Jul 31, 3:47 PM MST | Special Weather Statement | PSR | Riverside | 28 min |
| Jul 31, 4:48 PM MST | Flash Flood Warning | PSR | Riverside | 3 hr |
Nearby
Dust Storm Advisories in Arizona, 2021Dust Storm Advisories in California, 2021Every dust storm advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.